My story begins in October of 2012 when, after the birth of my third child, I had Paraguard inserted as an alternative to a tubal ligation. I was warned of the usual things: light spotting until my body got used to the IUD, longer and heavier periods for the same duration, but since it is hormone free there would be no other side effects.
Oh, how I wish that had been true. I didn’t see much spotting, but my periods were heavier. MUCH heavier. They also started lasting eight days instead of seven, starting extremely heavy only to stall mid-week and pick back up on and off for the rest of the eight days.
There were also other symptoms such as an increase in anxiety, more frequent migraines, and such nausea among others. The list that I can think of seems like it could go on forever. It was like experiencing PMS and typical period symptoms but on steroids. I could also feel the IUD inside me. There was abdominal inflammation, as well.
I carried on with the IUD for eleven years and finally got it removed in October of 2023.. Since then, the inflammation has reduced drastically, however I am facing other effects that are lingering, now 2 months into being IUD free. Breast sensitivity has increased to the point where wearing a bra is painful, my cramps are ridiculously uncomfortable, the nausea and intestinal upset has become markedly worse right before my period. But! My flow has lightened, and has reduced back to my normal seven days.
The popular opinion that because its hormone free and so wont affect hormones is wildly wrong. The body knows when something alien is inside it, and that little alien thing will cause a response from your body. Hormone free does not mean side effect free and I wish I had been aware of that before getting Paraguard inserted. Its a dream too good to be true so, woman be ware, its likely not true at all. I know it wasn’t for me.
Submitted on: 2023